Myth or fact: Birth control pills cause weight gain

Among the many misconceptions surrounding contraception options is one that states that women who take birth control pills to delay their pregnancy tend to gain weight. But, is there any truth to it?

According to some previous studies on this subject, weight gain could be a temporary side effect that occurs due to fluid retention in the body and not because of an actual weight gain. Indianexpress.com reached out to an expert to shed more light on this.

Buy Now | Our best subscription plan now has a special price

Dr Asha Hiremath, consultant – obstetrician, gynecologist and laparoscopic surgeon, Motherhood Hospitals, Indiranagar, Bangalore said weight gain is a common concern among many women who start using contraceptive pills.

“While it is unusual, some women do tend to put on a bit of weight, which is seen as a temporary side effect of the pill. The weight restores to normalcy once your body gets adjusted to the contraceptive pills. After beginning hormonal contraceptives, your body can feel bloated, but it is simply a temporary fluid retention in your body and not accumulation of extra fat,” she told this outlet.

What are hormonal contraceptives?

Dr Hiremath went on to explain that hormonal contraceptives are rich in progestins, which is a synthetic form of progesterone — an essential form of hormone in a female body.

“Progestins can increase appetite, which may make you consume more food. High levels of estrogen in contraceptives contribute towards excessive fluid retention. A few birth control pills, on the other hand, contain very trivial amounts of estrogen; low estrogen levels are a definite cause of uncontrollable weight gain,” the doctor said.

Can certain foods and activities prevent it?

The doctor explained that as a precautionary measure, after one starts to take birth control pills, they can do exercises for at least 30 minutes every day. “Try moving around more than usual at every possible opportunity. Try shifting towards a protein-based diet which is full of nutritious fruits, vegetables, eggs, nuts and seeds. Consuming low-fat dairy products will help you manage your weight.”

When should they see a doctor, if at all?

Dr Hiremath said it is important to understand that weight gain from birth control pills does not happen usually and this phenomenon differs from body to body.

“Your body weight will usually settle down in a few months once you start taking birth control pills; however, if you experience an uncontrollable weight gain bout which does not seem to decrease in the subsequent months, schedule a visit with your gynecologist who can get to the root of the problem and change your contraceptive pill in case it is not suiting your body. Avoid ignoring or self-medicating,” she concluded.

📣 For more lifestyle news, follow us on Instagram | Twitter | Facebook and don’t miss out on the latest updates!

Leave a Comment